On Tuesday, December 1, 2015, charities, families, businesses, community centers, and students around the world will come together for one common purpose: to celebrate generosity and giving.
We have a day for giving thanks. We have Black Friday and Cyber Monday for getting deals. Now, we have #GivingTuesday, a global day dedicated to giving back.
Show your support!
Then tell everyone you can about how you are giving. Join us and be a part of a global celebration of a new tradition of generosity.
On the Tuesday after Thanksgiving, December 1, please consider giving to ITSAN and encouraging family and friends to join you. Let’s see what we can achieve together! Thank you for your support.
Dr Marvin Rapaport Writes
White Paper to Colleagues
on Topical Steroid Addiction
Dr. Rapaport, expert dermatologist in the field of Red Skin Syndrome caused by addiction to topical steroids, has recently written a white paper to his colleagues in the medical field about this unknown disease. He has seen and treated over over 3200 patients with this condition over the last 30 years and has also written 7 scientific articles that were published in peer-reviewed dermatological journals along with his multiple lectures at various dermatology meetings.
ITSAN applauds the many years of ongoing effort by Dr. Rapaport to help his peers to recognize and prevent RSS with this recent white paper and other valuable information offered on his website to those affected by this disease.
Topical Steroid Misuse in India
Author – Dr. Nidhi Sharma, MBBS,MD
Dermatologist,Venereologist & Leprologist
ITSAN recently interviewed Dr. Sharma by email to show all sides of steroid dependence whether on the part of the medical community not knowing about or understanding the potential for addiction as is usually the case in the USA, or the patient and some doctors abusing topical steroids such as Dr. Sharma has explained to us.
We want to thank Dr. Sharma for her diligence and reaching out to join and support ITSAN in helping to raise awareness of this medical and social problem. No matter what the use of steroids is for, we can see the need for great precautions to be taken by doctors in preventing patient dependence on steroids. Overall, prescribing and monitoring and the use of it need more clearly defined guidelines.
Interview with Dr. Sharma:
Topical Corticosteroids (TCS) are the most widely used topical treatment for various skin
conditions. The quick amelioration of symptoms and sign with visible response it produces as compared to other treatment modalities has lead to its use, misuse and therefore dependence.
Misuse of TCS is more common in parts of India where patients are not accessible to dermatologists or who are treated by non dermatologists or non allopathic doctors. Most of them are non affording and uneducated where they are advised by non medical advisers like friends, relatives , beauticians or chemists. TCS are mostly misused for acne, melasma , fungal infections,skin rash, pyodermas or commonly as fairness cream.
Misuse can be in terms of inappropriate amount i.e. finger tip unit (specific for each body site) or inappropriate duration. And mostly misuse is because of the inappropriate duration e.g. superpotent topical corticosteroids used on face for more than 1-2 weeks or less potent for more than 3-4 weeks.
The common signs of dependence are persistent erythema over face, photosensitivity, itching or flare up of underlying dermatoses on stopping the drug. On these complaints it is advisable to gradually taper the topical corticosteroids and then to completely stop them along with other general measures.
After using TCS for variable periods when these patients visit us and display these symptoms:
If used over the face, they have marked redness, telangiectasias, xerosis (abnormally dry skin), itching, thinning of the skin, hypertrichosis (totally referred to as TCS Damaged Facies) along with exacerbation of problem which they treated with TCS or any other combination containing it.
It is not advisable to use potent topical corticosteroids on the face, unless clinically indicated for any hyperproliferative, autoimmune conditions i.e. delineate the risk to benefits ratio before using them. Neither it is advisable to use topical corticosteroids in infants nor geriatric population because of increased absorption and thus increased side effects. Therefore important is to know the patient and prescribe for appropriate dermatosis.
Generally regardless of potency TCS should not be used for more than 2- 4 weeks at a stretch. In areas of thin stratum corneum like eyelids or intertriginous areas or involving large surface areas, mid to low potency steroids are advised. Conversely on palms and soles(thick stratum Corneum) high potent TCS are advised. Patents should be counseled for the duration of therapy, important side effects of misusing it and not to reuse the old prescription on recurrent or new rashes.
At this point of time treatment to such patients is a tedious job. As patients stops or misses the regular using TCS, they get rebound flare up of dermatosis.We do not abruptly wean them off topical steroids; instead taper the potency within next 10 – 20 days. For e.g. If patient has applied it on the face for melasma, we advise photoprotection (physical and chemical sunscreens) along with gradual entry of non-steroidal combinations for treatment and maintenance. Oral antibiotics like doxycycline or azithromycin are given in severe cases.
Nina's RSS Recovery Story
I have Red Skin Syndrome and started Topical Steroid Withdrawal June 15, 2014. After ten years of struggling with major health problems. When I was 10, started using topical steroids for atopic dermatitis, and later on developed what I now know was Topical Steroid Addiction (TSA) and what looked like psoriasis. Lost all my hair at 17, which doctors did not know the cause of and just diagnosed me with Alopecia Areata.
I used topical steroids for 14 years, and oral steroids on and off for 8 years. I went all over the country to various doctors looking for an answer as my skin kept getting worse over the years, as well as my whole immune system and body on the inside. In 2012, I started having seizures and various health problems. I was in the hospital every week. At the beginning of 2014, I was in the inpatient psych unit twice for suicidal ideations. I had given up on life, at the age of 24, after feeling completely hopeless about my health and life. I never got to finish school, I couldn’t work anymore as I was full body flaring all the time and suffering from seizures nearly every week. I even went to Mayo clinic, and was only given more steroids. I even had to start getting infusions to boost my immune system. When I got out of psych inpatient the second time, I was tapering off of a dose of prednisone I had taken for my skin.
My dad started to research steroid withdrawal, and came across a blog of someone with Topical Steroid Withdrawal, which led him to ITSAN.org. When he told me and I watched all the stories, I wept with joy at the thought of being able to heal again, from the inside out. I am now entering month 19 of Topical Steroid Withdrawal (TSW). I have started working again, and registering to go back to school, and I have never been happier in my life. I am beyond thankful for finding ITSAN and the change to heal and finally have a life.
ITSAN UK Friends Have Formed a New UK Patient Network Group
A group of Topical Steroid Addiction (TSA) syndrome patients in the UK are in the process of setting up a formal patient group with the aim of representing and facilitating the needs of TSA patients in the UK.
Ways to get involved
The group attend meetings with various medical and research organisations in the UK as patient representatives and it would be really useful to have some indication of how many people in the UK are affected by TSA. Please take 5 minutes to complete our survey at http://www.eczemabeacon.org/survey.
We have a networking Facebook forum available for all to join at https://www.facebook.com/eczemabeacon
Are you a healed UK patient or a medical professional?
Please contact us at http://www.eczemabeacon.org/contact
For more information or to sign up for our newsletter please visit http://www.eczemabeacon.org/